Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 7, NWS Honolulu, HI

February 5, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 5, 2018, 4:44 PM HST for Hawaii County, Hawaii. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2018, 4:44 PM HST (02:44 UTC)
Expired
Feb 7, 2018, 3:06 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWHW70 PHFO 060244
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
444 PM HST Mon Feb 5 2018

...Wind Advisory for the summits of Mauna Kea and Mauna Loa...

.A deep trough aloft will bring strong winds to the Big Island
summits.

HIZ028-061545-
/O.NEW.PHFO.WI.Y.0007.180206T0244Z-180207T1600Z/
Big Island Summits-
444 PM HST Mon Feb 5 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Wednesday.

* LOCATION...Elevations above 12000 feet on the summits of Mauna 
  Kea and Mauna Loa on the Big Island.

* WINDS...Southwest 30 to 50 mph with gusts to 60 mph.

* TIMING...through tonight.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing driving or hiking to the summit until
conditions improve. Use extra care when driving since the strong
winds may make steering difficult. Be careful opening and closing
doors. If camping near the summit, be sure tents are well secured.

&&

$$
Donaldson
3 follow-up statements
262 
WWHW70 PHFO 061245
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
245 AM HST Tue Feb 6 2018

...Wind Advisory for the summits of Mauna Kea and Mauna Loa...

.A strong trough aloft will bring strong winds to the Big Island 
summits.

HIZ028-070245-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/
Big Island Summits-
245 AM HST Tue Feb 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* LOCATION...Summits and upper slopes of Mauna Kea and Mauna Loa.

* WINDS...Southwest 35 to 55 mph with gusts to 65 mph.

* TIMING...through tonight.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone driving or hiking to the summit until conditions 
improve. Use extra care when driving since the strong winds may 
make steering difficult. 

&&

$$

Birchard
420 
WWHW70 PHFO 070828
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1028 PM HST Tue Feb 6 2018

...Wind Advisory for the summits of Mauna Kea and Mauna Loa...

.A trough aloft will bring strong winds to the Big Island 
summits overnight.

HIZ028-071600-
/O.CON.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/
Big Island Summits-
1028 PM HST Tue Feb 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* LOCATION...Summits and upper slopes of Mauna Kea and Mauna Loa.

* WINDS...Southwest 40 to 50 mph with with gusts to 55 mph.

* TIMING...through 6 AN HST Wednesday morning.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Postpone driving or hiking to the summit until conditions
improve. Use extra care when driving since the strong winds may
make steering difficult.

&&

$$
061 
WWHW70 PHFO 071306
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
306 AM HST Wed Feb 7 2018

HIZ028-071415-
/O.CAN.PHFO.WI.Y.0007.000000T0000Z-180207T1600Z/
Big Island Summits-
306 AM HST Wed Feb 7 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds on the Big Island summits have dropped below advisory
levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 5, 3:25 PM HST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 5, 3:25 PM HST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
325 PM HST Mon Feb 5 2018

.SYNOPSIS...
A trough  will maintain wet weather over the islands through mid-
week. The trough will produce flooding rain and thunderstorms
with gusty winds. Fog, ice and snow are possible on the Big
Island summits through Wednesday. The weather will turn drier by
the end of the week as the trough moves east. More wet weather is
possible early next week as a strong new trough moves over the
islands.

&&

.DISCUSSION...
Our surface analysis for 200 PM shows a north to south front over
Oahu. Water vapor imagery shows a strong trough aloft extending
from north to south over Kauai. The trough is making the
atmosphere unstable, and there is plenty of moisture along the
front. Lines of heavy showers and thunderstorms will continue to
affect the islands through mid-week. Temperatures are cold on the
summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii, so
snow and ice will be possible there.

The trough aloft is forecast to become even deeper as the trough
and the front move east at 10 mph. The trough and front will move
east of the islands by Thursday and weather over the islands will
turn drier. A surface high building north of the area will bring a
period of moderate northeasterly trade winds over the weekend.

A deep new trough aloft is forecast to dig toward the islands from
the northwest early next week. That could bring a new round of wet
weather.

&&

.AVIATION...
Clouds, showers and thunderstorms have shifted a bit to the east
this afternoon impacting the area from Oahu eastward. The main
focus has been over the islands of Maui County and Oahu. MVFR and
areas of IFR have been observed with the heaviest showers. Expect
some of this activity to spread to the Big Island overnight.
Meanwhile, conditions have started to improve over Kauai.

AIRMET SIERRA continues for mountain obscuration the islands of
Maui County and Oahu. Will likely have a need to extend this to
portions of the Big Island overnight.

SIGMET XRAY continues for thunderstorms over most of the area east
of Kauai. Anticipate this SIGMET remaining up through much of the
night.

Icing remains a possibility in the upper levels, even outside of
thunderstorms. Mention of the possibility of icing continues in
AIRMET ZULU across the islands and adjacent coastal waters.

&&

.MARINE...
A slowly dissipating quasi-stationary front over the islands is
keeping a weak pressure gradient and light winds over most of the
coastal waters at mid-afternoon. The front will likely weaken to
a surface trough and shift slowly E over the next couple of days.
Light winds are expected to persist in most of the local marine
area through about Wednesday, though some moderate trades are
expected in the coastal waters west of Kauai. High pressure will
build NW of the islands Wed night, increasing northerlies near
Kauai and Oahu first, with fresh trades overspreading the state
after that. The trades may reach Small Craft Advisory levels in
the typically windy channeled areas around the terrain by the end
of the work week.

Moist and unstable air associated with the front and a strong
trough aloft will maintain the chance for locally higher winds
and seas, reduced visibility in localized downpours, and cloud to
surface lightning for the next couple of days.

Guidance from the Wave Watch III model continues to indicate a
new large northwest swell will spread down across the state from
late Thursday through Friday. The swell should peak at near
warning levels for some N or W facing shores, and will likely
result in a SCA due to elevated seas across exposed waters
Thursday night and Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through 600 PM Wednesday for all islands.

Winter Storm Watch from Tuesday morning through Wednesday
afternoon for Big Island Summits.

&&

DISCUSSION...Donaldson
AVIATION...M Ballard
MARINE...R Ballard

In the hours before

Special weather statement, Feb 5, 1:41 PM HST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Honolulu HI
141 PM HST MON FEB 5 2018

HIZ019>022-060030-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
141 PM HST MON FEB 5 2018

...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...

At 141 PM HST, a strong thunderstorm was located near Kihei, or 9
miles southeast of Kahului, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Kihei, Wailea, Ulupalakua, Kula, Pukalani, Makawao, Keokea, Makena,
Maalaea, Kipahulu and Haleakala National Park.

LAT...LON 2065 15645 2073 15645 2076 15647 2083 15648
      2089 15619 2086 15615 2063 15614
TIME...MOT...LOC 2341Z 266DEG 16KT 2075 15640

R Ballard
Local storm report, Feb 5, 2:07 PM HST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
207 PM HST MON FEB 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 NNE KEOKEA            20.76N 156.34W
02/05/2018  E0.25 INCH       MAUI               HI   TRAINED SPOTTER

            CALLED AT 152PM TO SAY HE HAD PEA SIZED HAIL WITH SOME
            STILL ON HIS LAWN. IT HAD STOPPED A MINUTE OR TWO BEFORE
            HE CALLED.

&&

MDYE
Local storm report, Feb 5, 2:48 PM HST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
248 PM HST MON FEB 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     WATER SPOUT      5 S WAIPAHU             21.32N 158.01W
02/05/2018                   HONOLULU           HI   PUBLIC

            OBSERVED WATERSPOUT OFF OF EWA BEACH

&&

MDYE
Special weather statement, Feb 5, 3:43 PM HST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Honolulu HI
343 PM HST MON FEB 5 2018

HIZ025>027-060230-
Big Island North and East-Kohala-Big Island Interior-
343 PM HST MON FEB 5 2018

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 341 PM HST, a strong thunderstorm was located between Honokaa and
Waimea, or about 33 miles northwest of Hilo. This storm was moving
northeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations that may be affected by this storm include...
Honokaa and Paauilo.

LAT...LON 1996 15523 1988 15554 2004 15562 2011 15549
      2011 15546 2001 15526
TIME...MOT...LOC 0141Z 241DEG 21KT 2000 15551

R Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:28 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 3:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 3:12 PM HSTWinter Storm WatchHFOHawaii4 hr
Feb 5, 3:21 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 5, 3:43 PM HSTSpecial Weather StatementHFOHawaii47 min
Feb 5, 3:49 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 4:59 PM HSTSpecial Weather StatementHFO31 min
Feb 5, 5:21 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 5, 6:03 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 5, 6:16 PM HSTSpecial Marine WarningHFO119 min
Feb 5, 7:13 PM HSTWinter Weather AdvisoryHFOHawaii6 hr
Feb 5, 8:15 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 8:24 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 9:08 PM HSTSpecial Weather StatementHFOHawaii82 min
Feb 5, 9:12 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 5, 9:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 9:52 PM HSTSevere Thunderstorm WarningHFOHawaii38 min
Feb 5, 10:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 10:27 PM HSTSevere Thunderstorm WarningHFOHawaii18 min
Feb 5, 10:39 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 5, 10:47 PM HSTSpecial Marine WarningHFO118 min
Feb 5, 10:52 PM HSTSevere Thunderstorm WarningHFOHawaii30 min
Feb 5, 11:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 6, 12:33 AM HSTSpecial Marine WarningHFO117 min
Feb 6, 12:55 AM HSTWinter Storm WarningHFOHawaii26 hr
Feb 6, 1:24 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 1:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 6, 2:54 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 6, 3:24 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 4:26 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 6:22 AM HSTSpecial Marine WarningHFO53 min
Feb 6, 9:43 AM HSTSpecial Marine WarningHFO62 min
Feb 6, 11:26 AM HSTSpecial Marine WarningHFO64 min
Feb 6, 1:17 PM HSTSpecial Weather StatementHFOHawaii28 min
Feb 6, 1:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.